Medicines Perpetuate Diagnosis

Medications-Perpetuate-the-Diagnosis

Medications Perpetuate the Diagnosis: As a registered nurse with a sincere passion for what I do, I’m very frequently in awe of what proper care and the right medications can accomplish. I work in pediatric intensive care, and every shift I’m thankful for all the ways care and medicine can save lives. But a few years ago, I personally learned that medicine and healthcare must be approached with a critical mind and caution in a way I had not learned in nursing school. As patients, we count on our providers to exercise great care, but responsibility lies with us, as well, to be aware of what we are putting into our bodies, why, and what the consequences could be.

I experienced  an extremely rare allergic reaction  after receiving a flu vaccine. Let me just state here for the record that despite this experience, I am still a staunch advocate for the flu vaccine. (I don’t want to see you septic from influenza, please get vaccinated). As a lifelong asthmatic and practicing nurse, I’ve received flu vaccines every year as far back as I can remember. That particular year, however, the vaccine I got was made with a different preservative. The preservatives in vaccines are generally non-active ingredients and chosen because most people won’t have any response to it. But I was allergic to the preservative and even the tiny amount that was in the vaccine was enough to result in anaphylaxis. My arm swelled, I quickly became covered in hives, my airway started to close and my blood pressure started bottoming out. Thankfully, I was near an ER and was treated quickly. They saved my life.

The chances of that happening are miniscule. So small, in fact, that my doctors allowed me to receive the flu vaccine again the following year. I’ve received multiple influenza vaccines subsequently, all without incident. 

Most cases of allergic reactions are temporary and, once treated, are gone. It was my bad luck that this turned into protracted anaphylaxis, meaning anaphylaxis that persists for an extended period of time. It was an ordeal that endured for months, all starting with one little vaccine and an extensive treatment plan.

Looking back at this now, I can see that my allergic reaction was not the reason I continued to be sick  for so many months. The medications that were prescribed to treat it, however, were the problem. Certainly, I did experience protracted anaphylaxis, my doctors were right about that. My initial allergic reaction was treated with epinephrine, Benadryl, and intravenous steroids followed by an oral course of steroids that I finished several days later. Even with the steroids, I kept breaking out in hives, which was unusual and unexpected. Shortly after finishing the steroids, I found myself right back in anaphylaxis again with hives head to toe and my throat closing, and the same team in the ER once again saving me. At that point, I was discharged on a higher dose and longer course of steroids and referred to an allergist for additional management. 

Protracted anaphylaxis is rare, but it happens. After ruling out any other potential causes for my second episode such as a new exposure that could have set off an entirely new event, my doctor concluded this was all tied to my initial reaction and treated me accordingly. I was placed on a long term steroid and a high dose long acting antihistamine. The plan was to start at a high dose and taper down the medications as tolerated, but slowly. This would theoretically allow me a safety net in the event that symptoms of the reaction, namely hives and my airway swelling, again recurred. We could easily just go back up on the doses and try weaning again after giving my body a little bit more time to settle down. 

However, while on these medications I developed additional symptoms including sudden headaches, flushing, sweating, lightheadedness, vomiting, and lethargy. Being a nurse, when I felt these symptoms come on, I’d use my personal blood pressure cuff to check my numbers, and along with these symptoms I found I was also experiencing extreme swings in my blood pressure rising up to dangerously high readings, as well as an elevated heart rate. I had no idea what was happening to me, until it was later pieced together for me that these symptoms were all caused by my medications, not by the initial allergic reaction.

Too Much Antihistamine

Eventually, the antihistamine I was taking for the anaphylaxis built up in my system and my body was unable to tolerate it any further. The antihistamine made me too lightheaded to walk, I was constantly nauseated, and unable to connect thoughts and sentences. At the same time, my physician was attempting to lower my steroid dose, and I developed symptoms of adrenal insufficiency, a known risk with long term corticosteroids. My blood pressure fluctuated from too high to very low and back, I was vomiting constantly, and I felt that I was moving in slow motion. I could not function as I needed to as a nurse or mother — the medications had debilitated me. 

The morning it all peaked, I was at work in an outpatient office, and laid my head on my desk for fear of fainting and falling to the floor. I was physically unable to pick myself back up for over an hour. I had not ever before felt so weak and so thoroughly depleted in all my life. I did not, however, have any recurring symptoms of an allergic reaction that day. Not a single hive, no rash, and not even a hint swelling of my face or in my throat. Not one sign or symptom of an allergic reaction resurfaced while I laid on that desk wondering what was doing all of this to me.

The decision was made at that point to increase the steroid to alleviate the adrenal insufficiency. They also added another medication, doxepin, to replace the antihistamine. Doxepin was actually initially marketed as an antidepressant. Turned out, the manufacturer discovered it was a relatively lousy antidepressant but a fabulous antihistamine, albeit one that came with more risks than average, which is why doctors don’t routinely prescribe it. I came to learn this the hard way as time went on.

Serotonin Syndrome

Nobody warned me that Serotonin Syndrome was a possible lethal side effect of doxepin. Serotonin syndrome happens when there is an excessive buildup of serotonin in your body usually caused by a medicine, in this case the doxepin. There are a wide variety of symptoms and sometimes they are mild, but sometimes serotonin syndrome is  fatal by way of dangerously high blood pressure, seizures and arrhythmias. 

When I developed this complication, I was woefully unprepared – again, no one had warned me of the risks – and once again was immeasurably fortunate to be near help when I needed it. Thankfully, the doxepin was identified as the trigger and stopped, and I recovered. And again, not a single allergic symptom returned. All told, I had two ER visits for my protracted anaphylactic reaction. I had four ER visits for complications of my medications to treat the anaphylactic reaction.

If I had known, I honestly don’t know what I could have asked my doctors to do differently. I don’t know because I never did ask them. But I do know that I would have at the very least done my part better. 

I believe my doctors did their best for me, but had I known that there were risks with the medicines I was being given, then I would have been mentally prepared for side effects and reacted more quickly to get help. I think my medical team and I could have collaboratively done better. I wish I had been more analytical, more critical, more curious, and asked so many more questions. I would have had more respect for what medications are capable of doing to the human body.

As a nurse I have no excuse for not educating myself before simply swallowing the pills my doctors were prescribing. I know well how to ask questions, and after living this experience I will never put myself into the position of being the uninformed patient again. This experience has motivated me as an advocate, and now I make it my mission to educate others on how to do the same for themselves. 

Ask questions, and find your own answers.  Write them down and talk them over with your healthcare providers. Research medications from reputable sources- and not just one. You have one body, one life, and one chance to get it right. Advocate for yourself, and for your loved ones, so you can be sure that you’re making informed decisions before jumping headfirst into a care plan. Empower yourself with information, and make certain that the decisions you make and that are made on your behalf are truly the best choices for you.


Did you find this article helpful?


Latest News

New Hospital Ranking System Measures Unnecessary Treatments

New Hospital Ranking System Measures Unnecessary Treatments

We like to rate everything — pizza, movies, even apps like Tinder and Bumble let us choose dates based on other’s looks. So it tracks that eventually, people would put their heads together and come up with a rating system for something that matters like hospitals.  That’s what the folks at…

More Drugs Linked to Heart Failure

More Drugs Linked to Heart Failure

Pulmonary arterial hypertension is a disease of the lungs that can cause heart failure and death, and it’s being linked to an increasing number of common and oft-prescribed drugs. The journal Prescrire, reports that, as of 2020, amphetamines, immunosuppressants, certain cancer medications, and a handful of other select medications have been…

  • Advertisement